Document Detail


Near-fatal amitraz intoxication: the overlooked pesticide.
MedLine Citation:
PMID:  16128914     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
Amitraz is commonly used in agricultural industries throughout the world as a farm-animal insecticide. Despite its widespread use, amitraz intoxication is extremely rare and mainly occurs through accidental ingestion by young children. Severe, life-threatening amitraz intoxication in adults is very rarely recognized and reported. Described herein is a previously healthy 54-year-old patient who accidentally ingested a mouthful of liquid amitraz concentrate, and rapidly developed life-threatening clonidine-like overdose syndrome, manifested as nausea, vomiting, hypotension, bradycardia, bradypnoea, and deep coma. Supportive treatment, including mechanical ventilation, and atropine administration resulted in full recovery within 48 hr. Very few cases of near-fatal amitraz poisoning in adults have been described in the medical literature, leading to low awareness of physicians in general practice to the potential toxicity of amitraz. As a consequence, cases of amitraz poisoning are not recognised and therefore erroneously treated as the much more commonly recognized organophosphate and carbamate intoxication. In our discussion, we review the clinical and laboratory manifestations of amitraz poisoning, including clinical hints that aid in the recognition of this often-overlooked diagnosis. Differentiation of amitraz intoxication from the much more commonly seen pesticide-related organophosphate and carbamate intoxication is of utmost importance, in order to avoid erroneous, unnecessary, and often dangerous treatment.
Authors:
Eran Elinav; Yami Shapira; Yishai Ofran; Tal Hassin; Iddo Z Ben-Dov
Related Documents :
3712524 - Indomethacin poisoning.
15330564 - An epidemiological study of poisoning in northern islamic republic of iran.
12501034 - Effervescent paracetamol poisoning: a case report.
16864474 - Clinician validation of poison control center (pcc) intentional exposure cases involvin...
21373384 - Hepatic metastasis via a ventriculo-peritoneal shunt from an intracranial meningioma: c...
1415454 - Fungal keratitis from nylon line lawn trimmers.
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  Basic & clinical pharmacology & toxicology     Volume:  97     ISSN:  1742-7835     ISO Abbreviation:  Basic Clin. Pharmacol. Toxicol.     Publication Date:  2005 Sep 
Date Detail:
Created Date:  2005-08-30     Completed Date:  2006-09-05     Revised Date:  2006-10-30    
Medline Journal Info:
Nlm Unique ID:  101208422     Medline TA:  Basic Clin Pharmacol Toxicol     Country:  Denmark    
Other Details:
Languages:  eng     Pagination:  185-7     Citation Subset:  IM    
Affiliation:
Department of Medicine, Hadassah University Hospital, Mount Scopus Campus, Jerusalem, Israel. eelinav@md.huji.ac.il
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Atropine / administration & dosage,  therapeutic use
Bradycardia / chemically induced
Coma / chemically induced,  drug therapy*
Diagnosis, Differential
Humans
Hyperglycemia / chemically induced
Hypotension / chemically induced
Insecticides / poisoning*
Male
Middle Aged
Muscarinic Antagonists / administration & dosage,  therapeutic use*
Poisoning / diagnosis
Respiration, Artificial
Toluidines / poisoning*
Chemical
Reg. No./Substance:
0/Insecticides; 0/Muscarinic Antagonists; 0/Toluidines; 33089-61-1/amitraz; 51-55-8/Atropine

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  The effects of superoxide anion generators on responses to exogenous nitric oxide and non-adrenergic...
Next Document:  In vivo distribution of bismuth in the mouse brain: influence of long-term survival and intracranial...